California, 2005

Funnel Cloud in California, February 22, 2005

February 22, 2005 · NWS SGX · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Feb 22, 2:05 PM PST, 1 hour 13 minutes earlier.

Area forecast discussion, Feb 22, 2:05 PM PST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
205 PM PST TUE FEB 22 2005

.SYNOPSIS...A STRONG LOW PRESSURE SYSTEM WILL BRING MORE RAIN AND
THUNDERSTORMS THROUGH THIS EVENING AND OVERNIGHT TONIGHT.
WATERSPOUTS AND BRIEF TORNADOES WILL BE POSSIBLE IN THE STRONGEST
STORMS...ALONG WITH HAIL AND VERY HEAVY RAIN. SHOWERS WILL CONTINUE
THROUGH WEDNESDAY BEFORE THE UPPER LOW MOVES EAST INTO ARIZONA
THURSDAY. THE WEATHER LOOKS MOSTLY DRY FRIDAY THROUGH SUNDAY.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

TORNADO WATCH ISSUED AFTER COORDINATION WITH STORM PREDICTION CENTER
AND OXNARD OFFICE. INSOLATION ALONG THE COASTAL AREAS HAS ADDED TO
DESTABILIZATION WITH CAPE VALUES NOW OVER 1000 J.KG. 12Z NKX
SOUNDING SHOWED A LIFTED INDEX OF -3.2 AT 12 AND MSAS SURFACE
COMPUTED LI AT 21Z WAS -5.0 OVER THE OUTER WATERS. 500 MB TEMPS WERE
-23C WHICH IS 5 DEGREES COLDER THAN MONDAY MORNING.

FUNNEL CLOUDS WERE REPORTED IN SAN DIEGO AND ORANGE COUNTIES AROUND
11 AM THIS MORNING. AT 1 PM CONVECTIVE CELLS OFF THE COAST MOVING
RAPIDLY NORTHEAST. RADAR SRM VELOCITY SHOWED LOW AND MID LEVEL
CIRCULATION SIGNATURES SO THERE IS A REAL THREAT FOR
WATERSPOUTS...FUNNEL CLOUDS AND BRIEF TORNADOES. BEST CHANCE FOR
FUNNELS WILL BE WITH ANY RIGHT MOVERS...I.E. CELLS MOVING MORE EAST
THAN NORTH.

AT 21Z THE CONVECTIVE CLOUDS TOPS WERE -45C IN AN EXPANDING LINE
EXTENDING SOUTHWARD FROM ORANGE COUNTY ACROSS THE COASTAL WATERS.
DIFFLUENT FLOW AHEAD OF A STRONG SHORTWAVE ALONG WITH FAVORABLE LFQ
90 KT JET AT 300 MB WILL CONTINUE TO DESTABILIZE THE ATMOSPHERE
THROUGHOUT THE EVENING. COLD AIR ALOFT WILL INCREASE THE CHANCES FOR
LARGE HAIL.

HEAVY RAIN RATES FROM 1/2 TO 3/4 OF AN INCH PER HOUR ARE LIKELY WITH
THIS LINE OF STORMS AS IT MOVES INLAND INCREASING THE CHANCES FOR
HEAVY RAIN RATES...FLOODING AND MUDSLIDES THROUGH THE NIGHT.

LINGERING MOISTURE WILL KEEP THE THREAT FOR SHOWERS GOING THROUGH
WEDNESDAY. THURSDAY MORNING THE UPPER LOW WILL BE OVER WESTERN AZ
BUT WITHOUT ANY STRONG RIDGING OR LOW LEVEL DRY AIR ADVECTION...LOW
LEVEL MOISTURE WILL REMAIN IN PLACE THROUGH THE END OF THE WEEK.
WRAP AROUND MOISTURE IN THE NE FLOW AROUND THE LOW COULD THREATEN
THE EASTERN SLOPES OF THE MOUNTAINS WITH SHOWERS THURSDAY AND
FRIDAY.

OVER THE WEEKEND...A WEAK TROUGH AND A DEEP MOIST LAYER WILL PERSIST
OVER THE SOUTHWEST SATURDAY GIVING WAY TO A VERY WEAK RIDGE SUNDAY.
SO MOST OF THE WEEKEND LOOKS DRY.

THE LONG RANGE MODELS ARE PROJECTING ANOTHER DEEP TROUGH TO FORM
OVER THE PACIFIC NEXT WEEK WITH THE POTENTIAL FOR MORE RAIN IN
SOUTHERN CALIFORNIA BY MIDWEEK.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

TORNADO WATCH UNTIL 6 PM TODAY...
SEE LAXSPSSGX.

FLOOD WATCH FOR FLASH FLOODING REMAINS IN EFFECT
UNTIL WEDNESDAY MORNING FOR ALL OF SOUTHWEST CALIFORNIA...
SEE LAXFFASGX...LAXFLSSGX.

WINTER STORM WARNING REMAINS IN EFFECT
UNTIL 6 AM WEDNESDAY ABOVE 5500 FEET
FOR SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS...
SEE LAXWSWSGX.

SNOW ADVISORY REMAINS IN EFFECT
UNTIL 6 AM WEDNESDAY ABOVE 5500 FEET
FOR SAN DIEGO COUNTY MOUNTAINS...
SEE LAXWSWSGX.

HIGH SURF ADVISORY REMAINS IN EFFECT
UNTIL 2 PM WEDNESDAY
FOR ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS...
SEE LAXCFWSGX.

POTENTIAL FOR THUNDERSTORMS AND WATERSPOUTS
CONTINUES THROUGH WEDNESDAY MORNING
FOR THE COASTAL WATERS...
SEE LAXMWSSGX.

&&

MOEDE
Hazardous weather outlook, Feb 22, 2:00 PM PST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK ...UPDATED...
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PST TUE FEB 22 2005

CAZ042-043-048-050-055-056-057-058-060-061-062-231400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
200 PM PST TUE FEB 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

A DEEP COLD UPPER LEVEL LOW PRESSURE SYSTEM OFF POINT CONCEPTION
WILL CONTINUE TO SEND SHOWERS AND MOUNTAINS SNOW OVER THE AREA TODAY
INTO THURSDAY. RAIN WILL BE HEAVY AT TIMES WITH ISOLATED
THUNDERSTORMS AND POSSIBLE FLOODING. SEVERE THUNDERSTORMS AND A FEW
TORNADOES ARE POSSIBLE THROUGH EARLY EVENING.

A LARGE SWELL OVER THE WATERS IS ALSO BEING CREATED BY THE STORM. A
BREAK IN THE WEATHER LOOKS LIKELY FRIDAY AND THIS WEEKEND...BUT YET
ANOTHER COLD UPPER LOW COULD BRING PERIODS OF HEAVY RAIN EARLY NEXT
WEEK.

.DAY ONE... TODAY THROUGH TONIGHT.

TORNADO WATCH UNTIL 6 PM TODAY...
SEE LAXSEL0.

FLOOD WATCH UNTIL WEDNESDAY MORNING...
SEE LAXFFASGX.

WINTER STORM WARNING UNTIL 6 AM WEDNESDAY ABOVE 5500 FEET FOR THE
SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS...
SEE LAXWSWSGX.

SNOW ADVISORY UNTIL 6 AM WEDNESDAY ABOVE 5500 FEET FOR THE SAN DIEGO
COUNTY MOUNTAINS...
SEE LAXWSWSGX.

HIGH SURF ADVISORY REMAINS UNTIL 2 PM WEDNESDAY...
SEE LAXCFWSGX.

POTENTIAL FOR THUNDERSTORMS AND WATERSPOUTS OVER THE COASTAL
WATERS...
SEE LAXMWSSGX.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY.

THE CURRENT STORM CONTINUES WEDNESDAY INTO THURSDAY.MORE HEAVY RAIN
AND POSSIBLE FLOODING COULD START MONDAY OF NEXT WEEK DUE TO ANOTHER
PACIFIC STORM.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS REQUESTED
THIS AFTERNOON AND EARLY EVENING.

PURPURA

In the hours before

Special weather statement, Feb 22, 11:15 AM PST, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1115 AM PST TUE FEB 22 2005

CAZ042-043-048-050-230200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-

1115 AM PST TUE FEB 22 2005

...A TORNADO WATCH IS IN EFFECT FOR COASTAL AREAS OF SOUTHWEST
CALIFORNIA AND THE ADJACENT COASTAL WATERS UNTIL 6 PM TODAY...

THIS TORNADO WATCH INCLUDES ORANGE COUNTY...THE INLAND EMPIRE...THE
COAST AND VALLEYS OF SAN DIEGO COUNTY...AND THE ORANGE AND SAN DIEGO
COUNTY COASTAL WATERS. THIS WATCH ALSO INCLUDES PORTIONS OF LOS
ANGELES...VENTURA...AND SANTA BARBARA COUNTIES AND THE ADJACENT
COASTAL WATERS.

THIS WATCH HAS BEEN ISSUED BECAUSE CONDITIONS WILL BE FAVORABLE THIS
AFTERNOON FOR THE FORMATION OF WATERSPOUTS...FUNNEL CLOUDS...AND
BRIEF TORNADOES. THESE TORNADOES OFTEN OCCUR WITH LITTLE OR NO
WARNING AND USUALLY LAST ONLY FOR A FEW MINUTES. THUNDERSTORMS MAY
ALSO PRODUCE HAIL TO 1 INCH DIAMETER AND WIND GUSTS TO 70 MPH.
MOVEMENT OF THE STORMS WILL GENERALLY BE TOWARD THE NORTH AT 30
MPH.

IF YOU SEE A TORNADO...OR IF A WARNING IS ISSUED...SEEK SHELTER ON
THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH
AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS
STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

MARTIN
Local storm report, Feb 22, 11:30 AM PST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1130 AM PST TUE FEB 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1113 AM     HAIL             LAGUNA BEACH            33.54N 117.76W
02/22/2005  0.50 INCH        ORANGE             CA   AIRPLANE PILOT

            PILOT REPORT OF A THUNDERSTORMS WITH 0.5 INCH HAIL AND
            LIGHTNING CLOUD TO GROUND...CLOUD TO CLOUD...AND IN
            CLOUD.

&&

HORTON
Local storm report, Feb 22, 12:24 PM PST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1224 PM PST TUE FEB 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     FUNNEL CLOUD     SAN DIEGO               32.72N 117.16W
02/22/2005                   SAN DIEGO          CA   TRAINED SPOTTER

            FUNNEL CLOUD IN THE CLAREMONT AREA OF SAN DIEGO.

&&

HORTON
Local storm report, Feb 22, 12:30 PM PST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SAN DIEGO CA
1230 PM PST TUE FEB 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     FUNNEL CLOUD     SAN DIEGO               32.72N 117.16W
02/22/2005                   SAN DIEGO          CA   TRAINED SPOTTER

            FUNNEL CLOUD IN THE CLAREMONT AREA OF SAN DIEGO NEAR
            INTERSTATE 5 AND BALBOA AT 1041 AM AND DISSIPATED AT 1043
            AM.

&&

HORTON
Special weather statement, Feb 22, 2:30 PM PST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PST TUE FEB 22 2005

CAZ042-043-048-050-230200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-

230 PM PST TUE FEB 22 2005

...A TORNADO WATCH CONINUES FOR COASTAL AREAS OF SOUTHWEST
CALIFORNIA AND THE ADJACENT COASTAL WATERS UNTIL 6 PM TODAY...

THIS TORNADO WATCH INCLUDES ORANGE COUNTY...THE INLAND EMPIRE...THE
COAST AND VALLEYS OF SAN DIEGO COUNTY...AND THE ORANGE AND SAN DIEGO
COUNTY COASTAL WATERS. THIS WATCH ALSO INCLUDES PORTIONS OF LOS
ANGELES...VENTURA...AND SANTA BARBARA COUNTIES AND THE ADJACENT
COASTAL WATERS.

AS OF 230 PM...NO TORNADOES OR SEVERE THUNDERSTORMS HAVE BEEN
REPORTED. HOWEVER...CONDITIONS REMAIN FAVORABLE THROUGH THE
REMAINDER OF THE AFTERNOON FOR SEVERE THUNDERSTORMS AND TORNADOES.
AREAS PARTICULARLY AT RISK ARE THE COASTAL AREAS OF SAN DIEGO AND
ORANGE COUNTY.

IF YOU SEE A TORNADO...OR IF A WARNING IS ISSUED...SEEK SHELTER ON
THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH
AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS
STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

MARTIN/PURPURA
Local storm report, Feb 22, 2:43 PM PST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
243 PM PST TUE FEB 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     WATER SPOUT      10 W NEWPORT BEACH      33.61N 118.08W
02/22/2005                   XXX                XX   CO-OP OBSERVER

            LIFEGUARD REPORT

0240 PM     FUNNEL CLOUD     2 W DANA POINT          33.46N 117.73W
02/22/2005                   XXX                XX   CO-OP OBSERVER

            LIFEGUARD REPORT

&&

PURPURA

The radar

The San Diego radar (KNKX), 134 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Riverside

When
February 22, 3:18 PM PST
Where
Riverside County, Mira Loma
Reported by
TRAINED SPOTTER
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441776.